May 4, 2006
I was on viramune, lamivudine and stavudine for one and half year, healthy. But somehow I developed drug resistance and started becoming sick with cough and fever and cd4 cells dropping to 160 cells. My doctor changed my regime to Ritonavir, Indinavir, lamivudine and stavudine (combination of 4 drugs) but it is not helping me even after 5 months. I have a lot of side effects-- a big bloated stomach, I always feel full, I am anemic and my cd4 count is 290. I'm feeling very weak and slight exertion makes my body tremble. Doctor please suggest to me the correct drug combination remedy. I cannot cope with life the way its going for me, although I am paying quite a bit of money to buy these 4 drugs. Kindly help me doctor. Thanking you in advance. Yours truly Angelo
Response from Dr. Daar
Hi Angelo, Thank you for your post.
It sounds like your CD4 cells have improved on your current regimen, which is good news. Nevertheless, it would appear that you are not tolerating the medications well. It is important that you work with your provider to make sure that there are no active medical problems going on, such as infections, that might be contributing to your symptoms. One diagnosis that should at least be considered by your provider is hyperlactatemia or lactic acidosis wich occurs with incresing frequency on stavudine and can cause many of the nonspecific symptoms you speak of. This and other conditions must be seriously considered before moving on. Assuming there is no evidence of other treatable conditions one can focus on modifying your antiretroviral regimen.
In order to fully advise you as to the optimal regimen for you I would need to know more about your treatment history and your current viral load. In order to attempt to address some of your questions I will assume that you have only been on ViramuneTM (nevirapine), lamivudine (3TC, EpivirTM) and stavudine (D4T, ZeritTM) followed by your current regimen of stavudine, lamivudine, indinavir (CrixivanTM) and ritonavir (NorvirTM). The keys to your success will be to define which drugs are likely to be active and which may be causing your current symptoms and which may be more tolerable.
With regards to which drugs to use in order to optimally treat your infection this would require knowing your current viral load and if you are taking your medications consistently. From what you write it sounds like you did have viral rebound on the first regimen which means you are almost certainly resistant to the nonnucleoside reverse transcriptase inhibitors (NNRTIs) such as nevirapine and efavirenz (SustivaTM) and to lamivudine and emtricitabine (FTC, EmtrivaTM). If you are currently taking your medications consistently and have detectable viral load then a resistance test would be very helpful in defining which protease inhibitors and nucleoside reverse transcriptase inhibitors (NRTIs) are likely to work for you. Once you determine this you can work with your provider to determine which drugs you might be able to use with less toxicity. Although it is impossible to be sure I would suspect that the PIs and stavudine are causing most of your symptoms and I would work on changing these to alternative drugs, for example NRTIs such as abacavir (ZiagenTM) or tenofovir (VireadTM). You should probably avoid zidovudine (AZT, RetrovirTM) since it can cause anemia. Similarly, I would look for an alternative PI to use.
Ultimately, the decision as to which you use will be largely based upon the resistance pattern of the virus in your blood. The good news is there are many that are likely to be active and will provide you viable options.
If you have been reading my responses you will find that I believe the key to success is that you have a provider who is highly experienced and will listen to you. S/he must be willing to work with you to manage side effects and consider alternative antiretroviral options when treatment isn't working, because of viral resistance, unwanted side effects, or both.
All the best, Eric
- Loose Stool Worried It Could Be Ars
- Testing Negative After Sex With A Prostitute
- Bloody Urine After Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.